Health Department advisory
Health Department offers tips on how to prevent and respond to drug overdoses
Drug overdose deaths have tripled nationwide since 1990 and in the past ten years have tripled among Allegheny County residents 24 years of age and younger.
The Health Department’s Child Death Review Team examined 23 drug overdose deaths countywide between 2008 and 2011 affecting youths 15 to 21 years of age and found that every death involved at least one type of opioid. Opioids include heroin as well as pain medications such as Vicodin, OxyContin and Morphine. Nationwide, opioid pain relievers are involved in about 74% of drug overdose deaths.
Other findings about the 23 local deaths include: more than 50% of the youths lived with their parents; 43% used other substances in addition to opioids, mainly cocaine or depressants such as benzodiazepines or tranquilizers; 40% had a history of drug treatment, 17% mental health treatment, 13% involvement with child protective services, 9% with juvenile probation; 9% had been prescribed opioid pain medication by a physician.
To combat the growing number of drug overdose deaths, it is necessary to expand drug prevention and treatment efforts to include education on immediate life-saving tools. Toward that end, the Health Department is working with Prevention Point Pittsburgh to offer information, advice and training on how to prevent drug overdoses and respond to them with life-saving assistance.
Overdose prevention and response materials geared to adolescents and their families are available on the Health Department’s web site at www.achd.net. The materials give prevention tips, list overdose symptoms and explain what to do when an overdose happens.
The best way to prevent overdose is to use opioids only as prescribed by a physician and follow dosing instructions carefully. The risk of overdose is increased when opioids are taken with other drugs or alcohol. It is important to know what type of opioid you are taking and how strong it is. If you have taken opioids regularly and then stop for a while, starting again puts you at increased risk due to changes in tolerance.
Overdose deaths can be prevented by knowing these symptoms and knowing what to do if you see them in someone who takes opioids: not breathing or breathing slowly; blue or gray lips, fingertips and skin; and unresponsive to shaking and calling their name.
If you think someone has overdosed, try to wake them, shake them and call their name. If they are not breathing, call 911 and breathe for them via rescue breathing until help arrives or they start breathing on their own. If it’s available and you know how to use it, give them the opioid overdose medication naloxone (Narcan).
Rescue breathing or breathing for someone else is done in this manner: tilt their head back; remove anything in their mouth; pinch their nose shut; take a deep breath and breathe into their mouth, two breaths to start and then one breath every four seconds.
Naloxone (Narcan) is a very safe, effective medication used by paramedics and hospitals to reverse opioid overdose. It is increasingly available by prescription to individuals who use opioids. Some physicians prescribe naloxone when opioids are prescribed for pain to decrease the risk of overdose.
Prevention Point Pittsburgh offers naloxone by prescription at no charge to individuals who use opioids, after they complete 20-minute training on overdose prevention and response, which includes instruction on how to perform rescue breathing and how to administer naloxone.